I’ve decided to write this to help those of you on the outside looking in to better understand the effects these medications can have on a person. This is all my personal experience; everyone is different, but this can at least offer some insight.
I am currently starting on Lyrica, and in a week or so will be starting to wean off of Zonegran. There are a number of reasons for this. Both are used for seizures, as well as migraines. Now first off, it took me several months to really feel normal on Zonegran. And once I did, it still wasn’t taking care of my headaches. The maximum dose on Zonegran is 500mg daily. The therapeutic dose is 300mg daily so I started there, than went up to 400mg, and eventually increased the dosage to 500mg. I was doing alright on 400mg, but the headaches were still just as bad. It wasn’t until I reached 500mg that the headaches were under control. However, it seemed as soon as the weather heated up a little, or it got a little too hot at work, I simply couldn’t handle the heat. At that high of a dose, my body was no longer sweating as it should causing me to become overheated. In addition, this medication, as with all anti-seizure meds, can greatly impair your thought process. Over time, I determined that this dose was simply too high for me.
My work requires me to talk to people, and often in a semi professional role, on a regular basis. In the middle of conversations I will often find myself suddenly unable to remember names I use daily. Sometimes I will struggle in a simple conversation, looking for words I remembered a moment ago, forgetting what I was about to say. I will tell people I will do something, and as soon as I walk away I forget. Not to mention the dizziness, general “wrong” feeling in my head, as though I’m walking around in a fog. Of course I have been experiencing coordination issues over the past month or so. Recently I find myself weaving as I’m walking, running into things far more often, and when working out feeling like at any moment something is going to go terribly wrong. Now this feeling of overall clumsiness is something you learn to live with, but not at this level. This has been like it was when I first started on Zonegran. A level of dizziness that is simply not ok.
As I’m sitting here writing this, I keep losing focus. I’ve also forgotten other things I would like to add. I’m very easily distracted. Some days are better than others, which can be true of all side effects. Today is a bad day. Chris also experiences all of these side effects with the exception of the heat related ones. I’m also suddenly finding myself having a hard time typing. That’s another extremely frustrating, and somewhat depressing thing that happens. Whether typing or writing, often I will come across a word that I have simply forgotten how to spell. The problem is, often when this happens it’s so bad that I can’t even work my way through it enough to get close enough for spell check to work. For some reason that’s one of the most depressing aspects because it feels like for that one word, my brain has simply stopped working and no matter how hard I try, I can’t get there. These medications effect your brain in such a profound way and the effects can be so far reaching that it can be difficult to simply feel normal. And I’m talking about just one medication. Couple that with multiple meds, and a number of seizure types daily. I understand how Chris feels on a small degree, but I will never fully understand.
Now for me, once I drop below that 500mg level daily, not only do the headaches return full force, but I begin to have twitches when I’m laying in bed and in my sleep. So much so that Chris is now keeping an eye on me while I’m sleeping.
The process of actually transitioning from one medication to another, from start to finish typically takes about 2 months. I had already reduced the Zonegran from 500mg to 400mg before starting on Lyrica, so once I start Lyrica I again reduced to 300mg of Zonegran as that is still considered a “therapeutic” dose. For five days, I take one 50mg capsule of Lyrica twice daily, than two capsules twice daily for five days, than three capsules twice daily for five days, at which point I call the doctor for a higher dose capsule. Once I’m up to dose on Lyrica, I can start to slowly decrease the Zonegran, typically reducing one capsule every two weeks. If this is the schedule my doctor puts me on, as I suspect, I will not be fully off Zonegran for nearly two months. Of course if the process does not go smoothly, it will take longer.